In this article:
Antibiotics are a common class of antimicrobial medications that are used to address superficial and internal bacterial infections. They assist and embolden the body’s innate immune system in fighting the pathogenic bacteria.
They are essentially chemical substances that keep infection-causing bacteria from multiplying or surviving.
Some unhealthy bacteria are naturally present in the human gut, but they are greatly outnumbered by the healthy ones. Both these good and bad bacteria exist in perfect equilibrium with each other and constitute the gut flora.
Any disturbance in this delicate ecological balance can adversely affect bowel movement and trigger diarrhea. Such is the case when a person goes on an antibiotic course.
The intake of antibiotics can eliminate a substantial number of the bowel’s healthy bacteria and tilt the balance in favor of the harmful ones. This paves the way for digestive trouble, most notably diarrhea.
In most cases, the antibiotic-induced disruption of the healthy gut flora and subsequent diarrhea are short-lived and resolve once you stop the treatment.
However, strong or high-dose antibiotics can sometimes end up killing large populations of the good gut bacteria, thereby allowing the aggressive “bad” ones to flourish and dominate.
In such cases, the diarrheal side effect of the treatment may be more persistent or problematic.
Can antibiotics lead to diarrhea?
Yes, many antibiotics can cause diarrhea, most commonly the class of antibiotics called penicillin. The exact mechanism of diarrhea is not completely understood but, it is likely from a change in the balance between the good and bad bacteria in the gut.
Is it normal for all antibiotics to cause diarrhea?
No, not all antibiotics will cause diarrhea. Only certain antibiotics including, penicillin and cephalosporins, are more notorious in this regard.
Why do antibiotics cause diarrhea?
Antibiotics can cause diarrhea through two different mechanisms:
- Antibiotics change the gut flora, i.e., gut bacteria. They end up destroying the good bacteria of the gut along with the bad ones, causing an imbalance and consequently diarrhea. This type of diarrhea is typically self-limiting and resolves by itself.
- Antibiotics can wipe out the good bacteria to the point that the bad bacteria take over and cause an infection in the colon. This is called a Clostridium difficile infection.
This infection is deadly if not treated, more so in people with a weakened immune system, such as the elderly, people with diabetes, and those on certain immunosuppressant medications.
This type of diarrhea needs to be treated with different antibiotics under the close supervision of a doctor.
In what ways is the gut flora disturbed by antibiotics?
Antibiotics destroy all bacteria, including colonic bacteria, without regard to whether they are beneficial to your body or not. The more broad spectrum the antibiotics are, the greater the damage will be. Broad spectrum means that the antibiotic can be used against many different kinds of infections.
What are the major side effects of antibiotics?
Gastrointestinal distress is one of the major side effects of antibiotics. When the gut microbiome/flora is adversely impacted by antibiotics, it may take several weeks to months for it to restore to its healthy state.
Excessive antibiotic use can also make the bacteria resistant to antibiotics. This means that the targeted bacteria will change their genetic structure to negate the impact of antibiotics. Over time, the bacteria can outsmart the effects of antibiotics.
This is more of a population-level problem. Thus, antibiotics should only be used when they are absolutely necessary.
For how many days does the longest course of antibiotics last?
The course of antibiotics depends on the condition being treated. It can be as short as 3 days for simple bladder infections to as long as 9 months for latent tuberculosis.
The duration also depends on what antibiotics are taken. Certain strong antibiotics need a shorter course and others need longer.
A simple sinus infection can be treated with a 5-day course of penicillin, whereas most other simple infections are treated with a week-long course.
For how long do the side effects of antibiotics persist?
The side effects of antibiotics may persist from a few days to a few months depending on how strong/broad spectrum the antibiotic is and how long it was taken.
What precautions should be taken while on an antibiotic course?
You should always discuss your regular medications with your doctor before starting any new antibiotics, given that certain antibiotics can negatively interact with other drugs.
Also, read the instructions, such as whether the antibiotics should be taken with or without food, as this may impact their absorption and hence the effect.
If you are taking any probiotics, you should not take it at the same time as antibiotics. Antibiotics tend to neutralize the effect of probiotics if they are taken together.
What dietary changes should be made when suffering from antibiotic-induced diarrhea?
You should always seek help from your doctor when suffering from antibiotic-associated diarrhea. If a secondary Clostridium infection has been ruled out (it will typically start after 1 week of taking antibiotics), it is best to add probiotic-rich foods to your diet in the form of yogurt, kimchi, and sauerkraut.
Should yogurt be consumed when on an antibiotic course?
Yes, yogurt contains beneficial bacteria (probiotics) and is recommended. If you are lactose intolerant, however, you can eat kimchi and sauerkraut
What is the best remedy for diarrhea caused by antibiotics?
The best remedy is not getting it! Do not take antibiotics if they are not absolutely needed – do not take them for simple cold or flu-like symptoms. Always check with your primary care physician if antibiotics are needed.
If you do end up with a simple antibiotic-associated diarrhea, consume probiotics in the form of yogurt, kimchi, and sauerkraut. You can even buy probiotic supplements that are available over the counter.
Also, make sure that you get enough dietary fiber by eating foods such as oats, fruits, and lentils. Avoiding high-fat items such as meat.
Some people become temporarily lactose intolerant, in which case they should avoid dairy for 1 to 2 weeks.
If diarrhea is not better with dietary changes, get checked for infection. A Clostridium infection, for instance, needs to be treated promptly with specific antibiotics prescribed by your doctor.
Do antibiotics lead to weight gain?
It has not been studied, but we do know that antibiotics cause gut flora imbalance, which can lead to many other problems including weight gain.
Can antibiotics also cause constipation?
It is not typical of antibiotics to cause constipation.
What other health problems can be caused by antibiotics?
Antibiotics can cause a multitude of other side effects, including interaction with other medications and organ damage (liver damage has been associated with certain antibiotics). Other side effects can be – change in taste, rash on the skin, hypersensitivity to light, nausea, and vomiting.
Why do antibiotics lead to loss of appetite?
Multiple mechanisms can cause this effect, from changing the gut motility to changing the gut flora.
What important points should be kept in mind while on an antibiotic course?
The most important point: do not take antibiotics unless you absolutely need them. They are great medications when appropriately used.
Take antibiotics only as prescribed and pay attention to the instructions that specify if they need to be taken with or without food as ell as how many times per day and how many days in total they should be taken.
Try to add probiotic-rich foods to your diet while on antibiotics, but make sure to maintain a gap of a few hours between taking antibiotics and probiotics.
Seek help from your doctor if you experience any side effects.
Listen to this article: